Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Prescribed Elavil. Gained weight. Feeling depressed. Reason for weight gain?

DOCTOR OF THE MONTH - Dec 2014
Dec 2014
User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 4508 Questions
Question
I HAVE BEEN PRESCRIBED ELAVIL GENERIC FORM SINCE JULY 2nd AND HAVE GAINED 15 POUNDS AND DEPRESSED DONT KNOW WHAT TO DO I GAINED 2 LBS PER DAY ITS TERRIBLE DONT UNDERSTAND? ALSO GABAPENTIN BUT TOOK MYSELF OFF DUE TO WEIGHT GAIN ETC. ONE MED IS ENOUGH! ELAVIL IS AN ANTI-DEPRESSANT WHY IS THERE WEIGHT GAIN I FEEL MORE DEPRESSED FROM GAINING WEIGHT I CANNOT EXERCISE DUE TO PERIPHERAL NEUROPATHY!
Posted Sat, 28 Sep 2013 in Mental Health
 
 
Answered by Dr. Seikhoo Bishnoi 34 minutes later
Brief Answer:
Elavil

Detailed Answer:
Hello
Welcome to XXXXXXX

Elavil consists of amytriptilline. It is a good antidepressant drug. It belongs to TCA group of antidepressant drugs. It has potential to cause sedation, weight gain as side effect. But at lower doses the weight gain is not so significant. I want to know what dose you are taking?
Second reason of weight gain is improvement of symptoms with drug itself. Due to improvement of mood, appetite increases which cause increase in weight.

If weight gain is really bothersome then I would advise you to go for walk daily for at least half hour. Consult a psychiatrist to replace elavil with some other group drug which don't cause weight gain. Medicines like Escitalopram, fluoxetine etc are free of side effects of weight gain.

Hope I cleared your doubt, if you have more queries you can ask again.

Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor